Alert archive / South Carolina / Tornado Warnings in 2023
Tornado Warning 5, NWS Charleston, SC
NWS Charleston, SC issued this tornado warning at Jul 22, 2023, 6:57 PM EDT for Berkeley County, South Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2023, 6:57 PM EDT (22:57 UTC)
- Expired
- Jul 22, 2023, 7:30 PM EDT
- In force
- 33 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
County Berkeley County, SC
The radar
The Columbia radar (KCAE), 137 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.0 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -248 J/kg
- Mixed-layer LCL
- 1273 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
246
WFUS52 KCHS 222257
TORCHS
SCC015-222330-
/O.NEW.KCHS.TO.W.0005.230722T2257Z-230722T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Charleston SC
657 PM EDT Sat Jul 22 2023
The National Weather Service in Charleston has issued a
* Tornado Warning for portions of...
Berkeley County in southeastern South Carolina...
* Until 730 PM EDT.
* At 656 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Saint Stephen, moving east at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include:
Saint Stephen and Jamestown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 3343 7987 3343 7988 3340 7985 3338 7981
3337 7980 3338 7979 3332 7974 3332 7970
3330 7965 3325 7970 3336 7998 3347 7993
TIME...MOT...LOC 2256Z 290DEG 22KT 3339 7986
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
Adam3 follow-up statements
588
WWUS52 KCHS 222304
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
704 PM EDT Sat Jul 22 2023
SCC015-222330-
/O.CON.KCHS.TO.W.0005.000000T0000Z-230722T2330Z/
Berkeley SC-
704 PM EDT Sat Jul 22 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR PORTIONS
OF BERKELEY COUNTY...
At 702 PM EDT, a confirmed tornado was located near Saint Stephen,
moving east at 25 mph.
HAZARD...Damaging tornado.
SOURCE...Law enforcement confirmed tornado. At 700 pm, law
enforcement reported a tornado on the ground at
Russellville Road and Broadcast Lane.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include:
Saint Stephen and Jamestown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to an
interior room on the lowest floor of a sturdy building. Avoid
windows. If you are outdoors, in a mobile home, or in a vehicle, move
to the closest substantial shelter and protect yourself from flying
debris.
&&
LAT...LON 3343 7987 3343 7988 3340 7985 3338 7981
3337 7980 3338 7979 3332 7974 3332 7970
3330 7965 3325 7970 3336 7998 3347 7993
TIME...MOT...LOC 2302Z 290DEG 22KT 3338 7981
TORNADO...OBSERVED
MAX HAIL SIZE...0.00 IN
$$
Adam811
WWUS52 KCHS 222312
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
712 PM EDT Sat Jul 22 2023
SCC015-222330-
/O.CON.KCHS.TO.W.0005.000000T0000Z-230722T2330Z/
Berkeley SC-
712 PM EDT Sat Jul 22 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR PORTIONS
OF BERKELEY COUNTY...
At 712 PM EDT, a confirmed tornado was located near Jamestown, moving
east at 25 mph.
HAZARD...Damaging tornado.
SOURCE...Law enforcement confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
Berkeley County, including the following locations... Alvin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to an
interior room on the lowest floor of a sturdy building. Avoid
windows. If you are outdoors, in a mobile home, or in a vehicle, move
to the closest substantial shelter and protect yourself from flying
debris.
&&
LAT...LON 3340 7986 3340 7985 3338 7981 3337 7980
3338 7979 3332 7974 3332 7970 3330 7965
3329 7978 3336 7989
TIME...MOT...LOC 2312Z 290DEG 22KT 3336 7974
TORNADO...OBSERVED
MAX HAIL SIZE...0.00 IN
$$
Adam882
WWUS52 KCHS 222325
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
725 PM EDT Sat Jul 22 2023
SCC015-222335-
/O.EXP.KCHS.TO.W.0005.000000T0000Z-230722T2330Z/
Berkeley SC-
725 PM EDT Sat Jul 22 2023
...THE TORNADO WARNING FOR PORTIONS OF BERKELEY COUNTY WILL EXPIRE AT
730 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Charleston.
LAT...LON 3340 7986 3340 7985 3338 7981 3337 7980
3338 7979 3332 7974 3332 7970 3330 7965
3329 7978 3336 7989
TIME...MOT...LOC 2325Z 290DEG 22KT 3334 7967
$$
AdamWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at Jul 22, 4:20 PM EDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jul 22, 4:20 PM EDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Charleston SC 420 PM EDT Sat Jul 22 2023 .SYNOPSIS... A weak stationary front will remain inland through early next week before dissipating. Weak high pressure will then prevail. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... A weak area of surface low pressure will reside over the coastal NC/SC border. It's associated cold front strung south near the coast, then arching back around I-16 oriented nearly east-west across southern GA and southern AL. A sharp gradient exists across our southeast GA counties noted by dewpoints in the upper 60s to low 70s north of I-16 and mid to upper 70s south. Ongoing convection to our south was rather impressive earlier where a highly unstable and moist environment exists. However, due to the location of the front, conditions are less favorable for deep convection in our forecast area. A large area of showers with embedded thunderstorms looks to push northeast through the evening, weakening as the environment becomes less unstable due to the overcast skies that have overtaken southeast Georgia. Additionally, isolated showers and storms will develop across the SC Midlands near the area of low pressure where surface convergence is most prevalent. There is potential for a stronger storm to develop across the Charleston-Tri County before overcast skies soon reach the area. Zonal flow aloft with some indication of rippling shortwaves could provide some additional forcing through the night. It looks as though convection across the northern tier should cease around midnight, however model guidance has been rather inconsistent and across the board today, so kept slight chance POPs in through late tonight. With deep westerly winds in place overnight behind the front, slightly cooler temperatures are expected (mainly inland) with lows forecast to range from the low 70s inland to the mid/upper 70s along the immediate coast. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/... Sunday: A broad cyclonic flow will linger across the Southeast U.S. and Deep South into Sunday as the East Coast longwave trough persists and even deepens a bit. At the surface, a weak stationary front will remain just north of the area with a subtle frontal wave meandering over the South Carolina Midlands. A warm, moist environment will remain in place across Southeast South Carolina and Southeast Georgia within the warm sector. Guidance is similar in keeping a well defined lobe of channeled vorticity hugging the coast and stretching southwest into the Florida Panhandle as the longwave trough deepens a bit to the west. The combination of modest instability and quasi-geostrophic forcing in the vicinity of both the area of channeled vorticity and the right entrance region of southwest-northeast oriented jet stream to the northwest should yield a pretty good coverage of showers/tstms from mid-afternoon into the evening hours as noted by a large number of the CAMs and global models. There is some concern that dewpoints could mix out in the 60s and temper the degree of mixed-layer instability somewhat away from the coastal corridor, but given the degree of UVVs noted in model cross sections, the setup looks pretty favorable for the development of showers/tstms even if only marginal levels of instability develop. Pops were raised to 50-80%, highest roughly along/east of the I-95 corridor where the better juxtaposition of richer low-level moisture and upper forcing will be found. With a ribbon of PWATs in excess of 2" in place, there will be a risk for locally heavy rainfall and urban/minor flooding of low-lying and poor drainage areas as intense hourly rainfall rates could occur. Convection will slowly wane during the evening hours with at least some low-end chance for measurable rainfall persisting into the early morning hours Monday. Highs will warm into the upper 80s/lower 90s prior the onset of rain with overnight lows ranging from the lower 70s inland to the upper 70s at the beaches. Monday and Tuesday: The pattern will begin to switch to a more sea breeze dominated convective regime Monday into Tuesday as dewpoints mix out across the interior and mid-level dry air vertically expands. Model cross sections show mean RH values in the 700-400 hPa layer dropping to <10% both days with even some broad subsidence noted Monday afternoon as the main vorticity channel shifts farther offshore. Convection should generally remain confined to and near the afternoon sea breeze where low-level moisture could help augment instability. Pops 20-30% Monday and 20% Tuesday were highlighted across the coastal corridor with pops <10% across the far interior both days. Highs will warm into the lower 90s Monday with lower-mid 90s Tuesday away from the beaches. Lows Monday night will drop into the lower 70s well inland to around 80 at the beaches. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... What is left of the lingering mid-level weakness across the Southeast U.S. will steadily fill through the week as subtropical ridging takes hold. The chances for mainly afternoon/evening showers/tstms will be largely confined to isolated category given the building heights aloft and weak sea breeze convergence. The identification of the mesoscale features that could locally augment the convective regime is impossible to pin down this far out, so pops will be capped at 20% for now. Temperatures will be near seasonable levels for the end of July with coastal heat indices generally peaking around 105 each afternoon. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... Showers and thunderstorms will again impact the area later this afternoon and evening. Guidance shows more coverage across southeast Georgia where there is higher confidence KSAV will receive direct impacts from convection. Thus, a TEMPO was created for TSRA and MVFR conditions at KSAV this evening. However, KJZI and KCHS have mention of VCTS as models show more isolated to scattered coverage across southeast SC. This continues until a few hours after midnight similar to previous nights where activity could take until around midnight before winding down. Extended Aviation Outlook: Impacts from showers/tstms are likely at all three terminals for Sunday. Otherwise, there are no concerns through the remainder of the week as showers/tstms should largely remain in the isolated category. && .MARINE... Tonight: High pressure in the Atlantic and a weak front inland will support SW winds between 10 to 15 kt, shifting more westerly by morning. Seas should average 2-3 ft. Later this afternoon and into the evening scattered thunderstorms are forecast to push across the nearshore waters. A few storms may produce wind gusts of 34 kts or greater. Marine Warnings could be needed. Sunday through Wednesday: There are signals that convection Sunday afternoon and evening could help enhanced southwest winds across the local marine area. It is unclear whether these winds will be directly tied to convection, but at least some influence is expected. Wind speeds were capped at 15-20 kt with gusts holding below Small Craft Advisory levels for now; however, an advisory may be needed if these model trends continue. Otherwise, south to southwest winds will prevail for much of the period with typical sea breeze enhancements near the beaches and Charleston Harbor each afternoon. Beyond Sunday, speeds will largely remain <15 kt with seas 1-3 ft. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...BRM SHORT TERM... LONG TERM... AVIATION...BRM MARINE...BRM
Hazardous weather outlook, Jul 22, 3:49 PM EDT, 3 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 349 PM EDT Sat Jul 22 2023 AMZ330-350-352-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045- 047>052-232000- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM-Jenkins-Screven- Candler-Bulloch-Effingham-Tattnall-Evans-Inland Bryan-Coastal Bryan- Inland Chatham-Coastal Chatham-Long-Inland Liberty-Coastal Liberty- Inland McIntosh-Coastal McIntosh-Allendale-Hampton-Inland Colleton- Dorchester-Inland Berkeley-Inland Jasper-Beaufort-Coastal Colleton- Charleston-Coastal Jasper-Tidal Berkeley- 349 PM EDT Sat Jul 22 2023 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ354-374-232000- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 349 PM EDT Sat Jul 22 2023 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. Severe Thunderstorms: Strong will impact the Georgia coastal waters through early evening. Wind gusts in excess of 34 knots are the primary hazard with any storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Local storm report, Jul 22, 1:25 PM EDT, 5 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
125 PM EDT Sat Jul 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM Rip Currents 1 S Tybee Island 31.99N 80.85W
07/22/2023 Chatham GA Lifeguard
2 ongoing weak rip currents near tower 20 on Tybee
Island Beach.
&&
Event Number CHS2300771
DAKSpecial weather statement, Jul 22, 2:56 PM EDT, 4 hours 1 minute before
Special Weather Statement
National Weather Service Charleston SC
256 PM EDT Sat Jul 22 2023
GAZ140-141-221930-
Inland McIntosh-Coastal McIntosh-
256 PM EDT Sat Jul 22 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCINTOSH COUNTY...
At 256 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Everett to near
Little Saint Simons Island, and moving northeast at 10 mph.
HAZARD...strong winds 45 to 55 mph.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Darien, Wolf Island, Crescent, Carnigan, Valona, Sapelo Island,
Little Saint Simons Island, and Cox.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3129 8142 3130 8142 3133 8144 3134 8149
3138 8155 3145 8162 3148 8161 3152 8137
3148 8117 3140 8122 3137 8122 3135 8124
3131 8122 3129 8123
TIME...MOT...LOC 1856Z 245DEG 9KT 3139 8157 3126 8125
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHLocal storm report, Jul 22, 6:38 PM EDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
638 PM EDT Sat Jul 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM Rip Currents 2 WSW Folly Beach 32.64N 79.97W
07/22/2023 Charleston SC Lifeguard
Lifeguards reported two rip currents that resulted in
swim assists.
&&
Event Number CHS2300772
cpmThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 11:16 PM EDT | Special Weather Statement | CHS | Berkeley | 44 min |
| Jul 21, 11:53 PM EDT | Special Marine Warning | CHS | 67 min | |
| Jul 21, 11:59 PM EDT | Special Weather Statement | CHS | Berkeley | 46 min |
| Jul 22, 12:24 AM EDT | Special Weather Statement | CHS | Charleston | 36 min |
| Jul 22, 12:32 AM EDT | Special Marine Warning | CHS | 88 min | |
| Jul 22, 12:58 AM EDT | Special Marine Warning | CHS | 62 min | |
| Jul 22, 2:05 PM EDT | Special Marine Warning | CHS | 55 min | |
| Jul 22, 2:54 PM EDT | Special Marine Warning | CHS | 96 min | |
| Jul 22, 3:35 PM EDT | Special Marine Warning | CHS | 85 min | |
| Jul 22, 7:20 PM EDT | Special Weather Statement | CHS | Berkeley | 40 min |
Nearby
Tornado Warnings in South Carolina, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.